"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Acute Changes in Mentation in a Patient with Hepatic Cirrhosis Treated with High Doses of Dexamethasone



Abstract

Despite the anti-inflammatory benefits of steroids in the management of multiple medical conditions, they are associated with undesired metabolic and psychiatric side effects. We present a case of a 57-year-old Hispanic man with hepatic cirrhosis due to hepatitis C and no past medical history of psychiatric illnesses who became delirious after treatment with high doses of intravenous Dexamethasone. The patient presented to Larkin Community Hospital, USA with complaints of lower back pain requiring treatment with steroids for severe lumbar central canal stenosis. After three days of treatment, the patient became disoriented to time and place, grossly psychotic with auditory hallucinations and disorganized behavior, manic, aggressive, combative, restless, hard to redirect, and unable to follow commands. He met the criteria for a diagnosis of substance-induced psychotic disorder according to Diagnostic and Statistical Manual of Mental Disorders (DSM) V. Furthermore, the patient had worsening hepatic profile, a high ammonia level of 125 umol/L, and clinical findings consistent with West Haven classification grade 2 encephalopathy. Head computed tomography (CT) scan was normal. He was treated with discontinuation of steroids, lactulose, and Haloperidol returning to baseline mental status after 48 hours. The patient's hospitalization was complicated with a prolonged hospital stay after lumbar surgery. This case illustrates that treatment with high doses of Dexamethasone in a patient with hepatic cirrhosis can cause acute changes in mental status by (i) inducing delirium, and (ii) precipitating hepatic encephalopathy.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Acute Changes in Mentation in a Patient with Hepatic Cirrhosis Treated with High Doses of Dexamethasone


Author Information

Luis Dabul Corresponding Author

Psychiatry, Larkin Community Hospital

Andrew Droney

Student, Lecom-bradenton

Juan Oms

Department of Psychiatry, Larking Community Hospital

Marcos A. Sanchez-Gonzalez

Division of Clinical & Translational Research, Larkin Community Hospital


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Informed consent obtained. Conflicts of interest: The authors have declared that no conflicts of interest exist.


Case report
peer-reviewed

Acute Changes in Mentation in a Patient with Hepatic Cirrhosis Treated with High Doses of Dexamethasone


Figures etc.

Share
Case report
peer-reviewed

Acute Changes in Mentation in a Patient with Hepatic Cirrhosis Treated with High Doses of Dexamethasone

  • Author Information
    Luis Dabul Corresponding Author

    Psychiatry, Larkin Community Hospital

    Andrew Droney

    Student, Lecom-bradenton

    Juan Oms

    Department of Psychiatry, Larking Community Hospital

    Marcos A. Sanchez-Gonzalez

    Division of Clinical & Translational Research, Larkin Community Hospital


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Informed consent obtained. Conflicts of interest: The authors have declared that no conflicts of interest exist.

    Acknowledgements


    Article Information

    Published: September 10, 2017

    DOI

    10.7759/cureus.1675

    Cite this article as:

    Dabul L, Droney A, Oms J, et al. (September 10, 2017) Acute Changes in Mentation in a Patient with Hepatic Cirrhosis Treated with High Doses of Dexamethasone. Cureus 9(9): e1675. doi:10.7759/cureus.1675

    Publication history

    Received by Cureus: June 08, 2017
    Peer review began: June 11, 2017
    Peer review concluded: September 06, 2017
    Published: September 10, 2017

    Copyright

    © Copyright 2017
    Dabul et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Despite the anti-inflammatory benefits of steroids in the management of multiple medical conditions, they are associated with undesired metabolic and psychiatric side effects. We present a case of a 57-year-old Hispanic man with hepatic cirrhosis due to hepatitis C and no past medical history of psychiatric illnesses who became delirious after treatment with high doses of intravenous Dexamethasone. The patient presented to Larkin Community Hospital, USA with complaints of lower back pain requiring treatment with steroids for severe lumbar central canal stenosis. After three days of treatment, the patient became disoriented to time and place, grossly psychotic with auditory hallucinations and disorganized behavior, manic, aggressive, combative, restless, hard to redirect, and unable to follow commands. He met the criteria for a diagnosis of substance-induced psychotic disorder according to Diagnostic and Statistical Manual of Mental Disorders (DSM) V. Furthermore, the patient had worsening hepatic profile, a high ammonia level of 125 umol/L, and clinical findings consistent with West Haven classification grade 2 encephalopathy. Head computed tomography (CT) scan was normal. He was treated with discontinuation of steroids, lactulose, and Haloperidol returning to baseline mental status after 48 hours. The patient's hospitalization was complicated with a prolonged hospital stay after lumbar surgery. This case illustrates that treatment with high doses of Dexamethasone in a patient with hepatic cirrhosis can cause acute changes in mental status by (i) inducing delirium, and (ii) precipitating hepatic encephalopathy.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Luis Dabul, M.D., Resident Physician

Psychiatry, Larkin Community Hospital

For correspondence:
ldabul@larkinhospital.com

Andrew Droney, Medical Student

Student, Lecom-bradenton

Juan Oms

Department of Psychiatry, Larking Community Hospital

Marcos A. Sanchez-Gonzalez

Division of Clinical & Translational Research, Larkin Community Hospital

Luis Dabul, M.D., Resident Physician

Psychiatry, Larkin Community Hospital

For correspondence:
ldabul@larkinhospital.com

Andrew Droney, Medical Student

Student, Lecom-bradenton

Juan Oms

Department of Psychiatry, Larking Community Hospital

Marcos A. Sanchez-Gonzalez

Division of Clinical & Translational Research, Larkin Community Hospital